Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Brownsville, TX

August 20, 2015Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 20, 2015, 2:06 AM CDT for Hidalgo County, Texas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2015, 2:06 AM CDT (07:06 UTC)
Expired
Aug 20, 2015, 4:00 AM CDT
In force
114 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 66 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:55 AM CDTFLASH FLOODWeslaco, TXWESLACO POLICE DEPARTMENT REPORTS WIDESPREAD FLOODING THROUGHOUT THE CITY ESPECIALLY ON THE FRONTAGE ROADS LEADING TO THE EXPRESSWAY. FLOODWATERS UP TO THE BUMPERS OF PATROL CARS IN SOME AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2912 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WGUS54 KBRO 200706
FFWBRO
TXC215-200900-
/O.NEW.KBRO.FF.W.0043.150820T0706Z-150820T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
206 AM CDT THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 400 AM CDT
    
* AT 205 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN TWO AND FOUR INCHES OF 
  RAIN HAVE ALREADY FALLEN WITHIN THE WARNING AREA. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PHARR...WESLACO...SAN JUAN...ALAMO...DONNA...MERCEDES...ELSA...
  PROGRESO...EDCOUCH AND LA VILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 2605 9807 2607 9808 2606 9810 2606 9813
      2607 9813 2605 9815 2607 9818 2606 9820
      2608 9826 2645 9809 2643 9786 2606 9787
      2607 9793 2605 9794 2606 9795 2605 9797
      2607 9798 2607 9803 2604 9804 2604 9808

$$

TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:23 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 20, 12:23 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1223 AM CDT THU AUG 20 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...CONVECTION CURRENTLY DEVELOPING IN THE VICINITY OF
MFE. PREVIOUS DISCUSSION FOLLOWS:

MORE ACTIVE PATTERN NEXT 24 HOURS AND THUNDERSTORM ACTIVITY
INCREASES. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVERNIGHT
TO THE WEST...WITH SOME ACTIVITY POSSIBLE INTO KMFE JUST BEFORE
SUNRISE. MORE ACTIVITY EXPECTED DURING THE DAY...WITH SEABREEZE
AND OUTFLOW BOUNDARIES BECOMING ACTIVE. HAVE ALREADY ADDED TEMPO
TSRA FOR TOMORROW...AND WILL PROBABLY NEED TO GO PREDOMINANT RAIN
ONCE THE SHOWERS START TO SHOW UP.
&&

.PREV DISCUSSION... /ISSUED 636 PM CDT WED AUG 19 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MORE ACTIVE PATTERN NEXT 24 HOURS AND THUNDERSTORM
ACTIVITY INCREASES. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
OVERNIGHT TO THE WEST...WITH SOME ACTIVITY POSSIBLE INTO KMFE JUST
BEFORE SUNRISE. MORE ACTIVITY EXPECTED DURING THE DAY...WITH
SEABREEZE AND OUTFLOW BOUNDARIES BECOMING ACTIVE. HAVE ALREADY
ADDED TEMPO TSRA FOR TOMORROW...AND WILL PROBABLY NEED TO GO
PREDOMINANT RAIN ONCE THE SHOWERS START TO SHOW UP.

PREV DISCUSSION... /ISSUED 336 PM CDT WED AUG 19 2015/

SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...SHOULD REMAIN QUIET
THROUGH TONIGHT WITH INCREASING RAIN CHANCES ACROSS THE AREA THROUGH
THE DAY THURSDAY AND THURSDAY NIGHT. THE ENTIRE AREA REMAINS AT RISK
FOR GENERAL THUNDERSTORMS. A WEAK INVERTED TROUGH OR MID LEVEL LOW
WILL HOVER OVERHEAD...CONTRIBUTING TO LOCAL INSTABILITY. A FRONT
WILL MOVE INTO CENTRAL TEXAS AND MOISTURE POOLING WILL PROVIDE THE
INGREDIENTS FOR HIGHER RAIN CHANCES. PWAT VALUES WILL REMAIN
ELEVATED NEAR TWO INCHES. NOT EXPECTING MORE THAN AN INCH OR TWO OF
RAIN FOR MOST AREAS THAT RECEIVE RAIN...BUT THE POTENTIAL IS THERE
FOR BRIEF HEAVY DOWNPOURS THAT END UP DELIVERING SLIGHTLY HIGHER
AMOUNTS OF RAIN. HIGH TEMPERATURES THURSDAY SHOULD BE MODERATED DOWN
A FEW DEGREES WITH INCREASED CLOUD COVER AND RAIN IN THE AREA.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...THE BROAD WEAKNESS IN THE
500 MB RIDGING WILL START TO WEAKEN OVER THE WEEKEND. THIS WILL
ALLOW THE 500 MB RIDGE AXIS TO REBUILD OVER TX AND THE SOUTH
CENTRAL PLAINS STATES NEXT WEEK WITH GENERALLY LOWER DEEP LAYER
MOISTURE VALUES EXPECTED THROUGH MIDWEEK. THE 1000-500 MB
THICKNESS VALUES WILL START TO INCREASE NEXT WEEK AS THE 500 MB
RIDGING REBUILDS WHICH WILL ALLOW THE HIGH TEMPS TO WARM BACK UP
CLOSE TO OR EXCEEDING NUMERICAL GUIDANCE THROUGH NEXT WED. THE MEX
FORECAST TEMPS IN THE LONGER RANGE ARE A BIT WARMER VERSUS THE
ECMWF NUMBERS AND WILL LEAN MORE TOWARDS THESE FOR THE LONGER
TERM.

WPC/NHC FORECAST POINTS SHOW DANNY PUSHING NEAR HISPANOLA AROUND
8/25-26. DEEP SOUTH TX RESIDENTS SHOULD CHECK IN WITH THE LATEST
STATEMENTS/OUTLOOKS FROM NHC CONCERNING THE PROGRESS OF SYSTEM
OVER THE NEXT SEVERAL DAYS.

MARINE.../TONIGHT THROUGH THURSDAY NIGHT/...EXPECT MODERATE WINDS
AND SEAS ALONG THE LOWER TEXAS COAST...AS HIGH PRESSURE OVER THE
GULF OF MEXICO INTERACTS WITH LOWER PRESSURE INLAND.

FRIDAY THROUGH MONDAY...THE PGF WILL START TO WEAKEN SOMEWHAT THIS
WEEKEND INTO EARLY NEXT WEEK WHICH WILL MAINTAIN FAIRLY LOW WINDS
AND SEAS THROUGH NEXT MONDAY. NO SCA CONDITIONS EXPECTED AT THIS
TIME.

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Aug 19, 4:02 PM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 PM CDT WED AUG 19 2015

TXZ248>257-202115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 PM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES OF 105 TO 115 WILL CONTINUE FOR HIDALGO COUNTY
THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE DAY THURSDAY AND AGAIN ON FRIDAY. SOME OF THESE STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

HEAT INDEX READING OF 105 TO 111 DEGREES ARE EXPECTED AGAIN OVER
THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-202115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 PM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 19, 11:49 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 PM CDT WED AUG 19 2015

TXZ252-200530-
STARR TX-
1149 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STARR COUNTY UNTIL 1230
AM CDT...

AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LAS LOMAS...OR OVER RIO GRANDE CITY...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIO GRANDE CITY...GARCIASVILLE...EL SAUZ...LA PUERTA...SANTA CRUZ...
STARR COUNTY MEMORIAL HOSPITAL...LOS GARZAS...LOS ALVAREZ...LAS LOMAS
AND STARR COUNTY SHERIFFS OFFICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2627 9872 2628 9870 2629 9871 2629 9872
      2630 9873 2630 9875 2631 9876 2631 9874
      2633 9875 2632 9878 2633 9879 2637 9880
      2637 9886 2636 9890 2663 9893 2662 9863
      2626 9869
TIME...MOT...LOC 0449Z 182DEG 15KT 2635 9879

TORRES
Local storm report, Aug 20, 12:36 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1236 AM CDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             PALMVIEW                26.23N  98.37W
08/20/2015  E1.75 INCH       HIDALGO            TX   LAW ENFORCEMENT

            PALMVIEW POLICE DEPARTMENT REPORTED GOLF BALL SIZE HAIL
            AT THE INTERSECTION OF EXPRESSWAY 83 AND LA HOMA ROAD.

&&

EVENT NUMBER BRO1500120

TOMASELLI
Local storm report, Aug 20, 1:04 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
104 AM CDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             MISSION                 26.21N  98.32W
08/20/2015  E1.00 INCH       HIDALGO            TX   LAW ENFORCEMENT

            MISSION POLICE DEPARTMENT REPORTS QUARTER-SIZE HAIL
            THROUGHOUT MUCH OF THE CITY OF MISSION.

&&

EVENT NUMBER BRO1500121

TOMASELLI
Local storm report, Aug 20, 1:06 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
106 AM CDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     FLASH FLOOD      MISSION                 26.21N  98.32W
08/20/2015                   HIDALGO            TX   LAW ENFORCEMENT

            MISSION POLICE DEPARTMENT REPORTS FLOOD WATERS UP TO
            CAR TIRES THROUGHOUT MUCH OF THE CITY OF MISSION.

&&

EVENT NUMBER BRO1500122

TOMASELLI
Local storm report, Aug 20, 1:32 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
132 AM CDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     MISSION                 26.21N  98.32W
08/20/2015                   HIDALGO            TX   LAW ENFORCEMENT

            MISSION POLICE DEPARTMENT REPORTS POWERLINES DOWN DUE
            TO STRONG WINDS AT INSPIRATION AND FM 495 AND AT 1413
            DOHERTY. ALSO BIG TREE BRANCHES DOWN AT INSPIRATION AND
            FM 495.

&&

EVENT NUMBER BRO1500123

TOMASELLI
Local storm report, Aug 20, 1:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
152 AM CDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     TSTM WND DMG     PHARR                   26.18N  98.19W
08/20/2015                   HIDALGO            TX   LAW ENFORCEMENT

            PHARR POLICE DEPARTMENT REPORTS TREE BLOWN DOWN BY
            THUNDERSTORM WINDS AT 106 NORTH PALM AND ALSO AT THE
            INTERSECTION OF JACKSON AND RIDGE.

&&

EVENT NUMBER BRO1500124

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:30 PM CDTSpecial Weather StatementBROHidalgo60 min
Aug 19, 11:45 PM CDTSevere Thunderstorm WarningBROHidalgo45 min
Aug 19, 11:49 PM CDTSpecial Weather StatementBROStarr41 min
Aug 20, 12:05 AM CDTAreal Flood AdvisoryBROHidalgo, Starr115 min
Aug 20, 12:28 AM CDTSevere Thunderstorm WarningBROHidalgo, Starr62 min
Aug 20, 12:41 AM CDTFlash Flood WarningBROHidalgo, Starr2 hr
Aug 20, 12:53 AM CDTSevere Thunderstorm WarningBROHidalgo52 min
Aug 20, 1:35 AM CDTSevere Thunderstorm WarningBROHidalgo55 min
Aug 20, 1:47 AM CDTAreal Flood AdvisoryBROHidalgo88 min
Aug 20, 2:31 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy59 min
Aug 20, 2:45 AM CDTAreal Flood AdvisoryBROCameron, Kenedy, Willacy2 hr
Aug 20, 3:18 AM CDTSpecial Marine WarningBRO117 min
Aug 20, 3:21 AM CDTSpecial Weather StatementBROCameron54 min
Aug 20, 3:27 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy63 min
Aug 20, 3:56 AM CDTSpecial Marine WarningBRO2 hr
Aug 20, 4:00 AM CDTAreal Flood AdvisoryBROHidalgo90 min
Aug 20, 4:32 AM CDTSpecial Weather StatementBROCameron, Willacy58 min
Aug 20, 4:59 AM CDTSpecial Weather StatementBROHidalgo61 min
Aug 20, 5:16 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo89 min
Aug 20, 5:52 AM CDTFlash Flood WarningBROHidalgo, Starr83 min
Aug 20, 6:14 AM CDTSpecial Weather StatementBROHidalgo61 min
Aug 20, 6:45 AM CDTSpecial Weather StatementBROStarr60 min
Aug 20, 7:16 AM CDTAreal Flood AdvisoryBROStarr119 min
Aug 20, 7:38 AM CDTSpecial Weather StatementBROStarr67 min
Aug 20, 12:40 PM CDTSpecial Marine WarningBRO2 hr
Aug 20, 12:42 PM CDTSpecial Weather StatementBROCameron63 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.